An Update On Our CEO Olivia

News

livy

My name is Olivia. I am a dog who lives with canine epilepsy. I recently have had to adjust one of my medications & I wanted to talk about that today.

A couple of weeks ago I had a visit to the vet for tests. Back in April we lost our home to a fire & since then I have been having Grand Mal seizures almost like clockwork, every 11 days. This is not good management so we needed to do something & that starts with tests.

Before the fire I was doing very well. In fact I was doing so well that we were able to slowly reduced my Phenobarbital dosage from 60mg down to 30mg (twice a day). Soon after the fire I had to increase my Phenobarbital to 45mg. As of yesterday I’ve had to go back to 60mg twice a day.

So far I’ve been adjusting well. The higher dose makes me want to sleep a bit more but that should pass in a few days. I may also experience mild ataxia, but so far that hasn’t happened.

In a few of weeks I’m going to see my neurologist, Dr. Greg Kilburn. My vet has consulted with him many times, but we haven’t met him yet. My HuMom is looking forward to speaking with him.

I’m fortunate that I have a vet who takes an active interest in me & a family who will do what’s needed to keep me in good health. It is my hope that all good dogs are treated as well as I am.

CEO Olivia

Ataxia & Epileptic Meds

Health, News

Olivia November 2015

 

Living with canine epilepsy, for me, means taking several medications every day. Some times these medications have unpleasant side effects. One major side effect is called ataxia. Ataxia is the loss of ability to coordinate muscular movement. Although there can be several causes of ataxia, in my case it is the result of the introduction of new medication. Other causes could be a modification of an AED (Anti-epileptic drugs) or a medical condition such as an ear infection or acute cerebellitis. Ataxia could also occur after a seizure.

For the past week since I began my new meds I’ve appeared slightly sedated & have difficulty walking. My legs feel very weak & I look like I’m drunk at times. I don’t understand why I can’t run or play & that has me down. Furthermore, the lack of stability worries my huMom as she has had to keep an eye on me so I don’t fall & injure myself.

My vet says it may take a couple of weeks but others have been told it could take several months to adjust to new medication. After the ataxia phase is over, my huMom will work slowly at increasing my active lifestyle again. We still have our daily walks but not the usual hikes that I so love & we haven’t played with my Knotty Toys for several days.  Until then it’s small walk, lots of rest & massage.

CEO Olivia

visit our shop

Further Reading:

Ataxia